Hail, Sherman
- When
- August 14, 3:53 PM CST
- Where
- Sherman County, 8 mi E of Stratford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.420, -101.926
Severe thunderstorms moved across the northern and southwestern Texas Panhandle during the late afternoon and evening hours. along with damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the northern and southwestern Texas Panhandle during the late afternoon and evening hours. These storms produced large and damaging hail...along with damaging winds. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 2:04 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT THU AUG 14 2008 .DISCUSSION... SHORTWAVE TROUGH VISIBLE ON WATER VAPOR DROPPING SOUTHEAST OUT OF COLORADO RIGHT NOW. STORMS BEGINNING TO DEVELOP ALONG AND HEAD OF THE DISTURBANCE ALREADY. MINOR BOUNDARIES ACROSS THE CWA WILL ADD LOW LEVEL CONVERGENCE AND ENHANCE LIFT FOR THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORM WATCH HAS JUST BEEN DROPPED FOR THE ENTIRE CWA FOR TONIGHT AS STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA WITH A DAMAGING WIND AND HAIL THREAT. HEAVY RAIN MAY ALSO BE A CONCERN...ALTHOUGH STORMS SHOULD MOVE FAIRLY QUICKLY COMPARED TO RECENT WEEKS. ANOTHER DISTURBANCE DROPS SOUTHEASTWARD BEHIND THE INITIAL DISTURBANCE...AND THIS MAY BRING ANOTHER ROUND OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT. LARGE UPPER LEVEL LOW IS STILL EXPECTED TO DROP SOUTH OR SOUTHWESTWARD INTO COLORADO BY TOMORROW EVENING. PRETTY GOOD AGREEMENT AMONG THE MODELS ON THIS SCENARIO...AND THE LOW IS EXPECTED TO REMAIN IN THE SOUTHERN ROCKIES AND SOUTHERN PLAINS FOR SEVERAL DAYS BEFORE FINALLY GETTING ABSORBED BY A LARGE UPPER TROUGH APPROACHING THE WEST COAST LATER NEXT WEEK. WITH THE UPPER LOW AROUND...TEMPERATURES WILL BE COOL AND THUNDERSTORM CHANCES WILL BE IN THE FORECAST EVERY DAY. TEMPERATURES MAY NOT GET OUT OF THE 70S FOR A FEW DAYS THIS WEEKEND DUE TO EXTENSIVE CLOUD COVER AND COLD AIR ALOFT. STAYED WITH THE 12Z MAV TEMPERATURES AND POPS...AND THE 00Z MEX TEMPERATURES IN THE EXTENDED. NO MAJOR ADJUSTMENTS MADE. KIMBLE && .FIRE WEATHER... ONLY FIRE WEATHER CONCERNS WILL BE LIGHTNING FROM THUNDERSTORMS. AMPLE MOISTURE AND SIGNIFICANT RAIN CHANCES SHOULD PRECLUDE ANY SIGNIFICANT FIRE WEATHER SITUATIONS. KIMBLE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 62 82 62 79 62 / 60 30 60 40 50 BEAVER OK 63 84 64 79 63 / 50 30 50 50 50 BOISE CITY OK 59 78 58 74 58 / 40 40 60 60 60 BORGER TX 65 84 64 79 63 / 60 30 60 50 50 BOYS RANCH TX 64 83 63 80 62 / 50 30 60 50 50 CANYON TX 62 81 62 81 62 / 60 30 60 40 50 CLARENDON TX 65 84 65 80 62 / 60 40 50 40 50 DALHART TX 60 78 60 74 60 / 50 40 60 50 60 GUYMON OK 63 82 62 76 61 / 50 40 60 50 50 HEREFORD TX 60 82 62 79 58 / 50 30 60 50 50 LIPSCOMB TX 64 84 65 79 64 / 60 30 50 40 50 PAMPA TX 64 83 63 78 62 / 60 30 50 40 50 SHAMROCK TX 65 85 65 82 64 / 60 40 50 40 40 WELLINGTON TX 66 86 67 83 64 / 60 40 50 40 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/13
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT THU AUG 14 2008 OKZ001>003-TXZ001>020-151100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 325 PM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 10 PM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT AS A COLD FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHERN HIGH PLAINS. SOME OF THE STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION ...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE SOUTHERN HIGH PLAINS FROM FRIDAY INTO EARLY NEXT WEEK. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED FRIDAY AND FRIDAY NIGHT ACROSS THE PANHANDLES. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT ACROSS ALL SECTIONS OF THE PANHANDLES. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...ACROSS MAINLY EASTERN AND CENTRAL SECTIONS OF THE PANHANDLES...AS THE LARGE UPPER LEVEL LOW PRESSURE SYSTEM BEGINS TO MOVE EAST OF THE REGION. ANY STORMS THAT FORM FROM SATURDAY THROUGH TUESDAY NIGHT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY ACCOMPANY THE STRONGER STORMS ON SATURDAY...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS OF THE PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT...AND THEN AGAIN ON FRIDAY AFTERNOON AND FRIDAY NIGHT. OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 347 PM CDT THU AUG 14 2008 TXZ001-142130- DALLAM TX- 347 PM CDT THU AUG 14 2008 ...STRONG THUNDERSTORM IN WESTERN AND CENTRAL DALLAM COUNTY... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF WARE MOVING SOUTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WESTERN AND CENTRAL DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 414 PM CDT THU AUG 14 2008 OKZ003-142200- BEAVER OK- 414 PM CDT THU AUG 14 2008 ...STRONG THUNDERSTORM IN WESTERN AND CENTRAL BEAVER COUNTY... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BALKO MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WESTERN AND CENTRAL BEAVER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 424 PM CDT THU AUG 14 2008 TXZ001-142215- DALLAM TX- 424 PM CDT THU AUG 14 2008 ...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TEXLINE MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WESTERN DALLAM COUNTY...INCLUDING THE CITY OF DALHART... SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 428 PM CDT THU AUG 14 2008 OKZ003-142215- BEAVER OK- 428 PM CDT THU AUG 14 2008 ...STRONG THUNDERSTORM IN NORTHEASTERN BEAVER COUNTY... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF KNOWLES MOVING SOUTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHEASTERN BEAVER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 441 PM CDT THU AUG 14 2008 TXZ007-142230- MOORE TX- 441 PM CDT THU AUG 14 2008 ...STRONG THUNDERSTORM IN SOUTHEASTERN MOORE COUNTY... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF LAKE MEREDITH MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN MOORE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 447 PM CDT THU AUG 14 2008 TXZ011-012-142230- OLDHAM TX-POTTER TX- 447 PM CDT THU AUG 14 2008 ...STRONG THUNDERSTORM IN EAST CENTRAL OLDHAM AND WEST CENTRAL POTTER COUNTIES... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOYS RANCH MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL OLDHAM AND WEST CENTRAL POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JC
The national radar mosaic for the moment the first event began.
12 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter reported that the area corn crop was badly damaged by the hail.
A trained spotter reported that the hail was covering the ground.
The Booker Fire Department reported that tennis ball size hail was breaking windshields north of Booker. No injuries were reported.
The Lipscomb County Sheriff's Office reported that several main roads in Booker had curb to curb flowing water...and that traffic was not able to pass through the streets. No damage or injuries were reported.
The Booker Fire Department reported lots of hail damage in Booker due to tennis ball size hail. Car windows and the windows of businesses were broken...most roofs of buildings sustained hail damage...and a large trampoline was reported to be in a tree. The time of the damage was estimated to be between 1645 and 1715 CST.
A trained spotter reported one and a half inch diameter tree limbs blown down.
The hail was reported on U.S. Highway 385 about five miles south of the Canadian River.
The public reported several high line power poles were snapped at the intersection of Farm to Market Road 809 and Farm to Market Road 2587...and the winds were estimated to be between fifty-two and sixty-one knots.
A trained spotter reported small tree limbs blown down and that shingles were blown off a roof.
A National Weather Service Cooperative Observer reported that shingles were torn from roofs and also that tree limbs of three to four inches in diameter were blown down.
A National Weather Service Cooperative Observer reported that tree limbs were blown down that were three to four inches in diameter and were four to five feet long.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129903, 129904, 129905, 129906, 129907, 129908, 129909, 129910, 129911, 129915, 129912, 129913, 129914, 129916, 129917, 129918, 129919, 129920, 129921, 129922, 129923.